MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD
Catalog Number DH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00179.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the inferior mesenteric artery (ima) using penumbra coil 400s (pc400s) and a penumbra coil 400 detachment handle (handle).During the procedure, the physician advanced a pc400 in the target vessel using a non-penumbra microcatheter and attempted to detach it using a handle; however, the pc400 failed to detach.Therefore, the pc400 and handle were removed.The procedure was completed using additional pc400s and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: there was no visible damage to the penumbra coil 400 detachment handle (handle).Conclusions: evaluation of the returned pc400 revealed a device with an intact and undamaged proximal pet lock.If the handle is not properly seated on the pusher assembly prior to actuation the pet lock may not separate.If the pet lock does not separate, the pull wire will not retract from the ddt to detach the embolization coil.Further evaluation of the returned pc400 revealed a fractured sr wire, offset coil winds, and kinks and bends along the length of the device.Based on the reported complaint, these damages were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned handle revealed an undamaged device.The handle was tested using a handle test fixture and performed within specification.During functional testing, the returned handle was able to separate the pet lock and successfully detach the returned embolization coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00179.

Brand Name
PENUMBRA COIL 400 DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8304790
Report Number3005168196-2019-00180
Device Sequence Number11167690
Product Code HCG
UDI-Device Identifier00814548011974
UDI-Public00814548011974
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2021
Device Catalogue NumberDH1
Device Lot NumberF81837
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/06/2019
Supplement Date Received by Manufacturer03/12/2019
Initial Report FDA Received Date02/05/2019
Supplement Report FDA Received Date04/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Date Report Sent to FDA01/01/2005